The patient was a 6-year-old female with milk allergy and persistent asthma. She experienced anaphylactic reactions just after the inhalation of Inavir® (Laninamivir Octanoate Hydrate) to treat flu infection. A skin-prick test showed positive reactions for Inavir® inhaler powder and lactose used as an excipient but negative for Laninamivir. Same results were obtained in a drug-stimulated basophil activation test. The lactose excipient in Inavir® inhaler powder was supposed to contain milk proteins, which caused anaphylactic reactions. To test this possibility, we examined the contamination of allergic milk proteins in the lactose excipient and found the smear band by silver staining, which was identified as β-lactoglobulin (β-LG) by Western blotting using specific monoclonal antibody and patient's sera. The β-LG in Inavir® was supposed to be glycosylated with lactose because the molecular weight was slightly higher than β-LG standard reference as seen in mobility. In fact, the incubation with lactose in vitro tended to increase molecular weight. Following these results, we herein report that the trace amounts of β-LG contaminated in the lactose excipient of Inavir® could cause immediate allergic reactions. The risk that the lactose-containing dry powder inhalers cause allergic reactions for patients with cow's milk allergy need to be reminded. In particular, the use for flu patients should be paid careful attention because of increased airway hypersensitivity in those patients.
|Number of pages||6|
|Journal||Japanese Journal of Allergology|
|Publication status||Published - 2016 Jan 1|
- Cow's milk allergy
ASJC Scopus subject areas
- Immunology and Allergy